My Husband on IPI

Posted By
5/29/2011 10:28am
View other posts by
Activity
Replies: 5

 I want to apologize if I don't use the correct terms or phrases, I'm new and would like to know if anyone has had endured the side effects of Ipi.

My husband was diagnosed stage !V metastatic melanoma in 4/2011. The pet scans show it's spread to his liver, spleen, lymph nodes, etc. We were told 4-6 months.

The good news is his MRI was clear and he is BRAF positve.

He had a small "mole" removed 10 years ago and would return for blood work every 6 months and was cleared and told it was all removed. In all honesty, I believed it was fine because he went to his dermatologist regularly and seemed on top of it. I can't give more details about the surgery 10 years ago (size of mole or diagnosis) because the records were archived and we don't have those reports. I am working on getting them.

He had his first Yervoy treatment with no side effects. He had his 2nd treatment  three weeks ;ater. Now.  he has been unable to leave the house for the past two weeks due to the diarrhea. He is taking lomodil and steroid for it but had to go in the hospital overnight for fluids last week. Since we came home Thursday, the diarrhea is still bad and he is so drained.

We are scheduled for the third treatment this Thursday but his doctor said he can't recieve it if we can't reduce the predisone and get the bowels under control.

He had such a positive outlook after he recieved his treatments and I am terrified that he will be devastated if he can't recieve #3.

We live outside of Charlotte, NC and his doctors are  Charlotte Oncology. We recieved a second opinion from Blumenthal at Carolinas Medical center that said he is on the right path.

 

We have children-- 7, 10 and 13 year olds and been married for 15 years. I lost my Dad two years ago (only 60) to lung cancer. This has been overwhelming and I'm very grateful to find this site.

Cate - (5/29/2011 - 1:43pm)

I'm sorry you are going thru this.  FYI, my father had only 2 or 3 IPI treatments and it held his cancer at bay for at least 2 years:)  Hopefully your husband will have a similar response. Cate

I've been on IPI for 120 weeks.  Most of my side effects have been moderate so I can't  give you first hand experience. However, I have a friend who received two treatments 2 years ago and was forced to stop due to the severe GI problems. 

He had to go onto a feeding tube for nearly a month and work back to regular food.

Now the good news.  He returned to work and his scans are showing that his immune system is still responding and his tumor burden has reduced significantly.

There are others who have missed one or two cycles due to one or more autoimmune responses but were able to return to treatment. 

Jerry from Cape Cod

It's about kickin' Melanoma's butt!

"Meh. Get on with it. Do not feed rabid monkeys. To fear is one thing. To let fear grab you by the tail and swing you around is another." in memory of NicOz

Rodensir - (5/29/2011 - 7:01pm)

I did the drug 5+ years ago and have been NED since.

Having a response is not fun and I know what your husband is going through and it is tough.  But the good news is that if he is a responded then and it would appear he is then once treated and responding there is no need for further treatment.  Just get the bowls under control.  It is not the number of treatments but the response that is critical so do not sweat stopping, That is easier to say than to do I know but deal with things day to day.  

You can follow my next trip down the river at Mississippiriver3.blogspot.com and contact me from there if there is more information you need or just someone to talk with.

Allan

FormerCaregiver - (5/30/2011 - 7:38am)

Welcome to our forum. Please don't feel the need to apologise, as incorrect terms or
phrases are certainly ok with me.

Sorry to read that your husband has had a stage IV diagnosis. Yes, it is certainly good
that his MRI was clear and he is BRAF positive.

Although I can't offer any suggestions regarding Yervoy, here are some comments about the
side effects:
http://www.melanoma.org/community/mpip-melanoma-patients-information-page/common-side-effects-ipi
See also:
http://www.melanoma.org/community/mpip-melanoma-patients-information-page/new-melanoma-drug-yervoy

Hope this helps.

Frank from Australia

I urge everyone to thoroughly educate themselves about melanoma. No part of this post should be considered to constitute any form of medical advice. Please consult a competent oncologist. (I think that prayer can help in ways that we don't always expect).

24hourmom - (4/10/2012 - 3:11pm)

Hi, I had to create a new login (24hourmom)--I wrote this original post as 24hourmommy. No matter how I tried, I couldn't login under the old name.

After I posted this last May, my husband's 3rd Yervoy treatment was cancelled due to the diarrhea and he  was put in the hospital for the entire month of July.

We were told in early July that scans showed shrinkage from the 2 Yervoy treatments  but then August scans told us the melanoma was growing again. He went through all of that suffering for almost two months and if he'd had the 3rd Yervoy treatment, I think it would have been deadly.

In August,  I took him to Columbia, SC to get into a Zelboraf trial and he was accepted. Then Zelboraf was approved early and he was removed from the trial. He started Zelboraf as a prescription in September.

He has been on Zelboraf since Sept. and his Nov scans showed us "considerable shrinkage in all areas of concern", his spleen, lymph nodes and lung and liver all responded. His doctors were thrilled and he was uplifted.

We went for his routine three month scans 3/16/12 and were told there is new activity in his liver and his brain. He had to stop his Zelboraf to start radiation, due to doctor's concerns about skin problems.

We started Whole Brain Radiation (14 treatments). He has one lesion (2cm) on his cerebellum, we're told he'll need pinpoint radiation later  for that and many small spots that they hope the WBR will help.

The radiation oncologist did not want him to start a steroid initially because he wasn't having headaches and said the steriod can damage his liver (which is already a problem) but we had to start the steroid last week. The headaches started and he was vomiting. Now, on the steroid, the headaches are under control.

The nurse intially told him not to drive. Then the doctor told him he could drive at his discretion but said "not to quote him on it and don't go on the interstate". I'm  confused because I don't think he should be driving as one doctor told us he could have a seizure at any time.

He will recieve his last WBT tomorrow and can restart Zelboraf  next week. We won't go see the doctor again until May or have scans for at least 6 weeks. I guess now is just the time to wait and see.

He is exhausted all the time and I am getting mentally worn out.

I feel horrible just writing this because I know it must be harder on him than it is on me but the focus is continually on him and this disease. The efforts I make toward normalcy are met with resentment and then I feel guilty. I am so sad for my kids this week because it is Spring Break and they need a break from all of this.